Alert archive / Colorado / Flash Flood Warnings in 2000

Flash Flood Warning 4, NWS Grand Junction, CO

August 15, 2000Montezuma County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 15, 2000, 2:23 PM MDT for Montezuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 15, 2000, 2:23 PM MDT (20:23 UTC)
Expired
Aug 15, 2000, 5:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 152025
FFWGJT
COC083-152330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
223 PM MDT TUE AUG 15 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWEST COLORADO

* UNTIL 530 PM MDT

* AT 218 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER EXTREME EAST CENTRAL MONTEZUMA COUNTY...OR ABOUT 17 MILES
  NORTHWEST OF DURANGO.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY AND WILL AFFECT THE UPPER REACHES OF THE MANCOS RIVER
  AND ITS TRIBUTARIES NEAR HESPERUS MOUNTAIN.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
RURAL EASTERN MONTEZUMA COUNTY AT 240 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEA-THER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3752 10805 3758 10816 3748 10823 3742 10816

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:15 AM MDT, 11 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 3:15 AM MDT, 11 hours 8 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 AM MDT TUE AUG 15 2000

MONSOONAL PLUME HAS SHIFTED FARTHER NORTH AND WILL BE LOCATED OVER
NORTHEAST UTAH/NORTHWEST COLORADO TODAY.  DEW POINTS HAVE RISEN 5 TO
10F COMPARED TO LAST NIGHT WITH READINGS IN THE LOWER 50S.. MAINLY
DUE TO A BAND OF SHOWERS THAT REACHED THE NORTH LATE YESTERDAY.  WITH
MORE AVAILABLE MOISTURE.. THE NORTHERN ZONES WILL HAVE SCATTERED
SHOWERS AND THUNDER TODAY.  EXPECT TEMPERATURES TO BE COOLER FROM
INCREASED MOISTURE AND MORE CLOUD COVER (THE RECORD STRING OF 95+
DAYS AT KGJT MAY COME TO AN END TODAY).  AFTERNOON TEMPERATURES WILL
BE DEPENDENT WHERE THE CLOUDS DEVELOP.. BUT WILL INDICATE COOLER
AND WETTER CONDITIONS IN THE MORNING PACKAGE FOR THE NORTHERN ZONES.
THE SOUTHERN ZONES MAY HAVE SOMEWHAT DRIER CONDITIONS TODAY.  WATER
VAPOR SHOWS MID LEVEL DRYING ADVECTING TOWARD SOUTHWEST COLORADO FROM
NEW MEXICO.  EVENING ETA/AVN SOLUTION PICK UP THIS TREND AND SHOWED
DECREASED RELATIVE HUMIDITY IN THE TIME HEIGHT CROSS SECTIONS.
INSTABILITY AND UPPER LEVEL DIVERGENCE STILL EXIST WITH PRECIPITABLE
WATER STILL IN THE THREE QUARTERS TO AN INCH RANGE.  THREAT OF
SHOWERS AND THUNDER WILL BE LESS ACROSS THE LOWER ELEVATIONS OF THE
FOUR CORNERS AREA.  BUT WITH MORE SUN.. CONVECTION SHOULD HAVE NO
PROBLEM GETTING FIRED UP OVER THE SAN JUAN/ABAJO MOUNTAINS.

FOR WEDNESDAY.. WIND ALOFT SHIFTS TO A WESTERLY COMPONENT THAT LOWERS
700 MB RELATIVE HUMIDITY PER MODEL DATA.  HAVE SEEN THIS BEFORE..
LIKE SUNDAY.. AND DRIER CONDITIONS DID NOT MATERIALIZE.  THE 500 MB
LAYER REMAINS MOIST AS MOISTURE REMAINS STUCK CIRCULATING AROUND
COLORADO HIGH CORE.  ANY POTENTIAL DRYING TREND OVER THE SOUTHERN
ZONES WILL BE SHORT LIVED.

MONSOON MAY STRENGTHEN LATER THIS WEEK AS WAVES EJECTING FROM
DEVELOPING WEST COAST TROUGH INCREASES THE SOUTHERLY COMPONENT.  THIS
WILL PROVIDE A GOOD CHANCE OF WETTING RAINS FOR LOWER ELEVATED
SITES LATER THIS WEEK.

FRISBIE

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A NORMAL LEVEL OF WEATHER AWARENESS TODAY.

.GJT...NONE.

In the hours before

Special weather statement, Aug 15, 10:30 AM MDT, 3 hours 53 minutes before
COZ001>010-013-UTZ023>025-027-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1030 AM MDT TUE AUG 15 2000

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS
   AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN
COVERAGE THROUGH EVENING ACROSS NORTHEAST UTAH AND NORTHERN COLORADO.
THE STRONGEST STORMS WILL GENERALLY BE NORTH OF THE I-70
CORRIDOR.

WEAK WINDS ALOFT WILL ALLOW THUNDERSTORMS TO BE SLOW-MOVING.
ADDITIONALLY...WITH A GREATER MOISTURE CONTENT IN THE LOWER
ATMOSPHERE, LOCALLY HEAVY RAIN IS POSSIBLE. SOME STORMS MAY PRODUCE
LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS MINOR
FLOODING AND DEBRIS SPILLS ACROSS ROADWAYS AND IN GULLIES. SMALL HAIL
WILL ACCOMPANY SOME STORMS ESPECIALLY OVER HIGHER TERRAIN. SHOWERS
AND THUNDERSTORMS WILL DIMINISH LATE TONIGHT.

IF A THUNDERSTORM APPROACHES YOUR LOCATION...PLEASE SEEK SHELTER.
AVOID LOW LYING AREAS IF HEAVY RAINS DEVELOP.

BA
Special weather statement, Aug 15, 12:40 PM MDT, 1 hour 43 minutes before
COZ001>014-017>023-UTZ023>025-027-028-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1240 PM MDT TUE AUG 15 2000

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS
   AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN
COVERAGE THROUGH EVENING ACROSS NORTHEAST UTAH AND NORTHERN COLORADO.
THE STRONGEST OF THESE STORMS WILL GENERALLY BE NORTH OF THE I-70
CORRIDOR.

ANOTHER AREA OF STRONG THUNDERSTORMS TODAY CAN BE EXPECTED ACROSS THE
SOUTHERN SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO. RAINFALL RATES
OF STORMS IN THE VICINITY OF TELLURIDE...MANCOS AND DURANGO COULD BE
IN EXCESS OF AN INCH AN HOUR AT TIMES.

WEAK WINDS ALOFT WILL ALLOW AFTERNOON THUNDERSTORMS TO BE SLOW-
MOVING. ADDITIONALLY...WITH A GREATER MOISTURE CONTENT IN THE LOWER
ATMOSPHERE LOCALLY HEAVY RAIN IS POSSIBLE. SOME STORMS MAY PRODUCE
LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS MINOR
FLOODING AND DEBRIS SPILLS ACROSS ROADWAYS AND IN GULLIES. SMALL HAIL
WILL ACCOMPANY SOME STORMS ESPECIALLY OVER HIGHER TERRAIN. SHOWERS
AND THUNDERSTORMS WILL DIMINISH LATE TONIGHT.

IF A THUNDERSTORM APPROACHES YOUR LOCATION...PLEASE SEEK SHELTER.
AVOID LOW LYING AREAS IF HEAVY RAINS DEVELOP.

BA

Nearby

Flash Flood Warnings in Colorado, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.